Singular distributions, dimension of support, and symmetry of Fourier transform
Annales de l'Institut Fourier, Volume 63 (2013) no. 4, p. 1205-1226

We study the “Fourier symmetry” of measures and distributions on the circle, in relation with the size of their supports. The main results of this paper are:

(i) A one-side extension of Frostman’s theorem, which connects the rate of decay of Fourier transform of a distribution with the Hausdorff dimension of its support;

(ii) A construction of compacts of “critical” size, which support distributions (even pseudo-functions) with anti-analytic part belonging to l 2 .

We also give examples of non-symmetry which may occur for measures with “small” support. A number of open questions are stated.

On étudie la “symétrie de Fourier” des mesures et des distributions sur le cercle en rapport avec la dimension de leurs supports. Les résultats essentiels du présent travail sont les suivants  :

(i) L’extension unilatérale du théorème de Frostman qui met en rapport la vitesse de décroissance de la transformation de Fourier d’une distribution et la dimension de Hausdorf de son support.

(ii) La construction des compacts d’une taille “critique” qui peut supporter des distributions (voire des pseudo-fonctions) avec une partie anti-analytique appartenant à l 2 .

On donne également quelques exemples de l’asymétrie qui peut se produire pour des mesures à “petit” support. Plusieurs questions ouvertes sont formulées.

Received : 2010-04-26
Accepted : 2010-09-21
Classification:  42A63,  42A50,  42A20,  28A80
Keywords: Hausorff dimension, Frostman’s theorem, Fourier symmetry
     author = {Kozma, Gady and Olevski\u\i , Alexander},
     title = {Singular distributions, dimension of support, and symmetry of Fourier transform},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {63},
     number = {4},
     year = {2013},
     pages = {1205-1226},
     doi = {10.5802/aif.2801},
     zbl = {06359587},
     mrnumber = {3137353},
     language = {en},
     url = {}
Kozma, Gady; Olevskiĭ, Alexander. Singular distributions, dimension of support, and symmetry of Fourier transform. Annales de l'Institut Fourier, Volume 63 (2013) no. 4, pp. 1205-1226. doi : 10.5802/aif.2801.

[1] Berman, Robert D. Boundary limits and an asymptotic Phragmén-Lindelöf theorem for analytic functions of slow growth, Indiana University Mathematics Journal, Tome 41/2 (1992), pp. 465-481 | Article | MR 1183354 | Zbl 0759.30015

[2] Beurling, Arne Sur les spectres des fonctions ([French, on the spectrum of functions], Analyse Harmonique) (1949), pp. 9-29 | MR 33367 | Zbl 0040.21102

[3] Dahlberg, B. E. J. On the radial boundary values of subharmonic functions, Math. Scand., Tome 40 (1977), pp. 301-317 | MR 460668 | Zbl 0371.31001

[4] Falconer, Kenneth Fractal geometry, Mathematical foundations and applications, John Wiley & Sons, Inc., Hoboken, New Jersey, 2003 | MR 2118797 | Zbl 0689.28003

[5] Hruščev, S. V.; Peller, V. V. Hankel operators of Schatten-von Neumann class and their application to stationary processes and best approximations (Appendix to the English edition of: N. K. Nikol’skiĭ, Treatise on the shift operator, Translated from the Russian by Jaak Peetre. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences]) Tome 273, Springer-Verlag, Berlin, 1986, pp. 399-454 | MR 827223

[6] Kahane, J.-P. Some random series of functions, Cambridge Studies in Advanced Mathematics 5, Cambridge University Press, Cambridge, 1985 | MR 833073 | Zbl 0571.60002

[7] Kahane, J.-P.; Salem, Raphaël Ensembles parfaits et séries trigonométriques, [French, Perfect sets and trigonometric series], Second ed., With notes by Kahane, Thomas W. Körner, Russell Lyons and Stephen William Drury. Hermann, Paris, 1994 | MR 1303593 | Zbl 0856.42001

[8] Katznelson, Yitzhak An introduction to harmonic analysis, Dover Publications, Inc., New York, 1976 | MR 422992 | Zbl 0352.43001

[9] Kaufman, Robert On the theorem of Jarník and Besicovitch, Acta Arith., Tome 39:3 (1981), pp. 265-267 | MR 640914 | Zbl 0468.10031

[10] Kechris, Alexander S.; Louveau, Alain Descriptive set theory and the structure of sets of uniqueness, London Mathematical Society Lecture Note Series, Tome 128, Cambridge University Press, Cambridge, 1987 | MR 953784 | Zbl 0642.42014

[11] Kozma, Gady; Olevskiĭ, Alexander A null series with small anti-analytic part, Comptes Rendus de l’Académie des Sciences Paris, Série I Mathématique, Tome 336:6 (2003), pp. 475-478 | Article | MR 1975082 | Zbl 1035.42001

[12] Kozma, Gady; Olevskiĭ, Alexander Analytic representation of functions and a new quasi-analyticity threshold, Annals of Math., Tome 164:3 (2006), pp. 1033-1064 | Article | MR 2259252 | Zbl 1215.42012

[13] Kozma, Gady; Olevskiĭ, Alexander Is PLA large?, Bull. Lond. Math. Soc., Tome 39:2 (2007), pp. 173-180 | Article | MR 2323445 | Zbl 1124.42006

[14] de Leeuw, K.; Katznelson, Yitzhak The two sides of a Fourier-Stieltjes transform and almost idempotent measures, Israel J. Math., Tome 8 (1970), pp. 213-229 | Article | MR 275060 | Zbl 0198.47901

[15] Lev, Nir; Olevskiĭ, Alexander Wiener’s ‘closure of translates’ problem and Piatetski-Shapiro’s uniqueness phenomenon (To appear in Ann. Math. | MR 2811607 | Zbl 1231.42003

[16] Mattila, Pertti Geometry of sets and measures in Euclidean spaces. Fractals and rectifiability, Cambridge Studies in Advanced Mathematics, Tome 44, Cambridge University Press, Cambridge, 1995 | MR 1333890 | Zbl 0819.28004

[17] Mockenhaupt, Gerd Salem sets and restriction properties of Fourier transforms, Geom. Funct. Anal., Tome 10:6 (2000), pp. 1579-1587 | Article | MR 1810754 | Zbl 0974.42013

[18] Pyateckiĭ-Šapiro, I. I. Дополнение к работе “К проблеме единственности разложения функции в тригонометрический ряд”, Moskov. Gos. Univ. Uč. Zap. Mat., Tome 165 (1954), pp. 79-97 ([Russian, Supplement to the work “On the problem of uniqueness of expansion of a function in a trigonometric series”] English translation in Selected Works of Ilya Piatetski-Shapiro, AMS Collected Works, vol. 15, 2000)

[19] Rajchman, Alexandre Une classe de séries trigonométriques qui convergent presque partout vers zéro, [French, A class of trigonometric series converging almost everywhere to zero] Math. Ann., Tome 101:1 (1929), pp. 686-700 | MR 1512561

[20] Tamashiro, Masakazu Dimensions in a separable metric space, Kyushu J. Math., Tome 49:1 (1995), pp. 143-162 | Article | MR 1339704 | Zbl 0905.54023

[21] Zygmund, Antoni Trigonometric series. Vol. I, II, With a foreword by Robert A. Fefferman. Cambridge Mathematical Library, Cambridge University Press, Cambridge, 2002 | MR 1963498 | Zbl 1084.42003